• If this is your first visit, be sure to check out the FAQ & read the forum rules. To view all forums, post or create a new thread, you must be an AAPC Member. If you are a member and have already registered for member area and forum access, you can log in by clicking here. If you've forgotten your username or password use our password reminder tool. To start viewing messages, select the forum that you want to visit from the selection below..
  • Important Note: We will be performing a scheduled maintenance on 1st November 2020. The site will be offline from 7:30PM (MT) till midnight. We apologize for any inconvenience this may cause.

allerigic reaction to medication

kpatzer

New
Messages
3
Best answers
0
I have a patient that had an allergic reaction to bactrim. I was going to code it out of the table of drugs and chemicals using code e856 since i know that the reaction was due to bactrim, but I didn't think i could use the ecode as the primary code. How would I code this?
 

RebeccaWoodward*

True Blue
Messages
3,126
Location
North Carolina
Best answers
0
I have a patient that had an allergic reaction to bactrim. I was going to code it out of the table of drugs and chemicals using code e856 since i know that the reaction was due to bactrim, but I didn't think i could use the ecode as the primary code. How would I code this?
Solely based on what you stated, have you looked at the catagory 995.27 series ?
 

kpatzer

New
Messages
3
Best answers
0
I did look at that, but it says under that category it says "specified drug or substance - see table of drugs and chemical" which is where I found the e-code. I'm leaning towards using 995.27 as primary with e code 856 as secondary diagnosis
 

mlwcpc

Contributor
Messages
16
Best answers
0
I believe you need to first code out that it is an allergic reaction 995.27 ( allergic reaction to medication even if it was properly taken) this can only be used if outpt though no inpt setting. Then I would code out the medication from the table of drugs ( this is still considered a poisoning because the pt had an adverse reaction to it), then I would use the E codes that you have found. I hope this helps.
 

mitchellde

True Blue
Messages
13,538
Location
Columbia, MO
Best answers
2
If you look into the guidelines it will tell you to code first the reaction, was it hives, nausea, tachycardia, etc. followed by the E code for adverse reaction.
961.0 is a code for poisoning meaning the patient took the drug incorrectly in which case it is not an allergic reaction.
E856 is a code for poisoning by substance as well and is for use when the substance is taken incorrectly.
The 995.2x codes are for allergic reactions that cannot be specified with any other code.
AHA Coding Clinic also specify for adverse or allergic reactions to therapeutic substances you code the reaction first followed by the E code for adverse reaction to substance.
 
Top